Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

How slowly can quadrature formulas converge?


Authors: Peter R. Lipow and Frank Stenger
Journal: Math. Comp. 26 (1972), 917-922
MSC: Primary 65D30
DOI: https://doi.org/10.1090/S0025-5718-1972-0319356-4
MathSciNet review: 0319356
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \{ {Q_n}\} _{n = 1}^\infty $ denote a sequence of quadrature formulas, $ {Q_n}(f) \equiv \sum _{i = 1}^{{k_n}}w_i^{(n)}f(x_i^{(n)})$, such that $ {Q_n}(f) \to \int_0^1 f (x)dx$ for all $ f \in C[0,1]$. Let $ 0 < \varepsilon < \frac{1}{4}$ and a sequence $ \{ {a_n}\} _{n = 1}^\infty $ be given, where $ {a_1} \geqq {a_2} \geqq {a_3} \geqq ...$, and where $ {a_n} \to 0$ as $ n \to \infty $. Then there exists a function $ f \in C[0,1]$ and a sequence $ \{ {n_k}\} _{k = 1}^\infty $ such that $ \vert f(x)\vert \leqq 2{a_1}/\vert(1 - 4)\vert$, and such that $ \int_0^1 f (x)dx - {Q_{{n_k}}}(f) = {a_{k,}}k = 1,2,3,...$.


References [Enhancements On Off] (What's this?)

  • [1] S. N. Bernstein, ``On the inverse problem of the theory of best approximation of continuous functions,'' Sochineniya, v. 2, 1938, pp. 292-294. (Russian)
  • [2] A. F. Timan, Theory of Approximation of Functions of a Real Variable, Fizmatgiz, Moscow, 1960; English transl., Internat. Series of Monographs in Pure and Appl. Math., vol. 34, Macmillan, New York, 1963. MR 22 #8257; MR 33 #465. MR 0117478 (22:8257)
  • [3] G. Pólya, ``Über die Konvergenz von Quadraturverfahren,'' Math. Z., v. 37, 1933, pp. 264-286. MR 1545394
  • [4] R. Espinoza-Maldonado & G. D. Byrne, ``On the convergence of quadrature formulas,'' SIAM J. Numer. Anal., v. 8, 1971, pp. 110-114. MR 0283985 (44:1215)
  • [5] C. K. Chui, ``Concerning rates of convergence of Riemann sums,'' J. Approximation Theory, v. 4, 1971, pp. 279-287. MR 0289731 (44:6919)
  • [6] J. Ouspensky, ``Sur les valeurs asymptotiques des coefficients de Cotes,'' Bull. Amer. Math. Soc., v. 31, 1925, pp. 145-156. MR 1561012

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D30

Retrieve articles in all journals with MSC: 65D30


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1972-0319356-4
Keywords: Quadrature rules, convergence
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society